Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 15, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2000, 6:28 AM CDT for Hughes County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 6:28 AM CDT (11:28 UTC)
- Expired
- May 17, 2000, 7:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hughes County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:00 AM CDT | Hail 0.88 | Blunt, SD | |
| May 17, 7:05 AM CDT | Hail 0.75 | Blunt, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
633 WUUS53 KABR 171128 SVRABR SDC065-171215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 628 AM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN SOUTH DAKOTA * UNTIL 715 AM CDT * AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF CANNING...OR ABOUT 17 MILES SOUTHEAST OF PIERRE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CANNING AROUND 640 AM CDT NEAR HARROLD AROUND 720 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF QUARTERS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. $$ LAT...LON 4437 10015 4417 9986 4435 9963 4459 9975 HARDING NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:45 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 17, 3:45 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT WED MAY 17 2000
LITTLE TIME THIS MORNING...BUT MAIN CHALLENGES TODAY WILL BE WINDS
AND POPS. MODELS IN GENERAL AGREEMENT ON OVERALL TRENDS...THOUGH
SPEED DIFFERENCES NOTED ESPECIALLY 36 HRS AND BEYOND. POSITION AND
STRENGTH OF SFC LOW MOVING EASTWARD TO SOUTH OF AREA SIMILAR. FOLLOWED
A GENERAL AVN/ETA BLEND FOR DETAILS TODAY AND THURSDAY. BEST CHANCES
FOR PRECIP SEEN ACROSS SOUTHERN TIER OF COUNTIES TODAY AND TONIGHT.
MODEL QPF PATTERNS VARY ON AMOUNTS...BUT REMARKABLY SIMILAR IN
GENERAL PATTERNS AND LOCATION OF MAXIMA. APPEARS BEST PRECIP AMOUNTS
WILL BE MOSTLY SOUTH OF OUR AREA. HAVE TONED DOWN POPS A
BIT...ESPECIALLY NE COUNTIES WHERE NONE OF THE MODELS PRODUCE ANY
MEASURABLE PRECIP. 88D CURRENTLY SHOWS GENERAL SHOWERS WITH A FEW
THUNDERSTORMS WESTERN COUNTIES BUT NOTHING ATTM EASTERN 2/3 OF CWA.
WILL LIKELY MAKE MINOR ADJUSTMENTS OF WORDING TO WESTERN ZONES
BEFORE FINAL ZONE ISSUANCE. THAT SAID...FOCUS SHIFTS TO WINDS. AVN
SHOWS A WEAKER SFC GRADIENT THAN ETA...BUT ETA SEEMED TO INITIALIZE
A BIT BETTER ON SFC PATTERN. IN ADDITION...ABR 88D VAD WIND PROFILE
SHOWS 30 KTS AT 2-3 KFT WHICH IS STRONGER THAN ETA 925 MB WINDS.
SO...WILL GO WITH WIND ADVISORY TODAY AND INCLUDE ENTIRE CWA. WILL
CARRY IT THROUGH AFTN WEST...AND THROUGH TONIGHT EAST. WILL CONTINUE
CHANCE RAIN TONIGHT AND EARLY THURS...AND GENERALLY TAPER OFF FROM
WEST TO EAST. NO MAJOR DIFFERENCES SEEN IN FAN AND FWC TEMPS AND
HAVE GENERALLY FOLLOWED A COMPROMISE.
.ABR...WIND ADVISORY ENTIRE CWA...THROUGH TODAY WESTERN 1/3
CWA...THROUGH THIS EVENING CNTL COUNTIES...AND THROUGH TONIGHT
EASTERN COUNTIES.
LORENSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:45 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 30 min |
| May 17, 7:56 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 64 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.